CNY Nurse Goes Blind After Allergic Reaction to Migraine Medication
A Recovery Nurse at Upstate Orthopedics has dedicated her life to helping others. Now the Camden woman is the one who needs help.
Bronwen Wedgren suffered a severe allergic reaction to Topamax medication prescribed to help with frequent migraines. "The reaction to the medication caused her to have narrow angle glaucoma and severe swelling in both of her eyes, rendering her unable to see," her husband Herman Wedgren said. "Since September 12th, she's had multiple doctors appointments and been on a variety of eye medications in hopes her vision may one day fully return to normal."
One of the side effects in topiramate, the active ingredient in Topamax, the drug Bronwen was prescribed, includes vision problems, especially blurred vision, double vision, eye pain, or rapidly decreasing vision, according to Drugs.com.
"The medication has a very small percentage of anyone having the side effect she had and her doctor confirmed it was caused by the medication," said Herman who has also dedicated his life to helping people. He's a member of the Canastota Police Department and took part in the viral ‘hot cop’ trend in 2017 to help raise money for Hurricane Relief Efforts and Ronald McDonald House Charities of Central New York.
A GoFundMe has been set up to help the family cover medical expenses. "With this unforeseen tragedy our family has started to accumulate not only medical expenses but other finances as well with my wife being unable to do what she loves, being a nurse and providing care to others," said Herman. "We are not usually the type of individuals to reach out for help, however I am unsure what else to do with the circumstances at hand."